Tricyclic antidepressant overdose
Accidental or deliberate overdose of tricyclic antidepressant drugs.
Almost 1.8% of poisoning cases, but 18% of all deaths by poisoning.
Tricyclic antidepressants have anticholinergic, alpha-adrenergic blocking, and adrenergic uptake inhibiting properties. They also have a quinidine like effect on the myocardium. Alcohol and other psychotropic drugs increase the toxicity.
Common features include hot, dry skin, dry mouth, dilated pupils and urinary retention.
Cardiovascular consequences include sinus tachycardia, vasodilation, hypotension and cardiac arrhythmias.
Neurological consequences include ataxia, nystagmus and altered levels of consciousness including coma, hypothermia and respiratory depression. There may be increased tone, increased deep tendon reflexes and extensor plantar responses. If the patient is comatose, all reflexes may be absent.
Convulsions occur in over 5%.
Confusion, agitation and visual hallucinations may occur during recovery.
Pulmonary oedema due to decreased cardiac contractility and fluid overload.
Arterial blood gases to check both pH and bicarbonate levels. ECG may reveal prolonged PR interval and QRS complexes or bizarre changes in severe toxicity. Continuous ECG monitoring is essential. U&Es and urine output should be monitored.
Patients should be stabilised with management of airway, breathing and circulation as required. Acidosis should also be corrected.
Gastric emptying is only of use up to 1 hour after ingestion. Activated charcoal should be given within 1 hour of ingestion; however, multiple doses may be considered if a modified release preparation has been ingested.
Cardiac arrhythmias do not respond to conventional anti-arrhythmic treatments many of which may make toxicity worse. Sodium bicarbonate reverses QRS prolongation, and may correct arrhythmias even in the absence of acidosis. Intravenous lidocaine may be of benefit in treatment of cardiac arrhythmias; how-ever, it may precipitate seizures.
Convulsions are treated with intravenous diazepam or lorazepam. Phenytoin is contraindicated, as it may increase the risk of cardiac arrhythmias. Refractory seizures require intubation, ventilation, paralysis and other anticonvulsant medication.
Persisting hypotension may require intravenous fluids, glucagon bolus and infusion (corrects myocardial depression) and in severe cases inotropes.
Tricyclic antidepressant overdose carries a high morbidity and mortality; however, prolonged resuscitation following cardiac arrest may be successful. In surviving patients most cardiac complications resolve within 12 hours and consciousness returns within 24 hours.